I had a TIA caused by atrial fibillation a little over six months ago. I am finding myself far more deeply effected at this point than I have in any period previous. I am experiencing overwhelming, ever present fatigue while before it was far less frequent. I wake in a deep daze and sometimes take Berocca vitamin B just to have the energy and clarity to complete household chores (I am a live in carer for my elderly mother). I spend days repeatedly returning to bed, exhausted but unable to sleep. This has meant that I can no longer reliably schedule dates and appointments confidently as I no longer know if I will feel well enough. Lately the fatigue is overwhelming and I feel ill a lot of the time. I've come to realise that this may be the medication more than the stroke. I am on Perindopril, Eliquis, Lipitor, Diltiazem and a Escitalopram for pre-existing depression. I have repeatedly complained to my doctor about these symptoms and side effects but I get little sympathy. He seems unwilling to alter my meds as they have proven so successful, and seems to perceive my desperation as hysteria. I find myself depressed as I feel like I've joined the army of the invisibly ill, not able to fully account for a disability that is easily dismissed by friends, family and physicians, and fearful of the future as I don't know if this permanent.
Hi Kerry , you certainly have a right to question your Dr.and see if you are able to find a way to gain some more relief for your fatigue.
Do you feel comfortable exploring another Doctors ideas on the current way your health is being managed?
To dismiss your desperation as hysteria is a good reason to look elsewhere .
If you are needing a more thorough look at what else could help with everyday living then you do deserve this.
Best of luck.
Sue Bowden
Hi Kerry,
We are sorry to hear about your current fatigue and feeling generally unwell. It is difficult to know what is going on. Usually with TIA all symptoms resolve fully within 24 hours, however fatigue (of varying degrees of severity) is common after stroke. The first thing I would do is clarify whether you've had a stroke or a TIA.
The second thing would be a medication review. We would suggest seeing a different doctor for a second opinion on your current presentation, medications and to run some more tests to rule out other causes of your extreme fatigue. We unfortunately cannot comment on your medication but all medications carry the potential of side effects in some individuals. Lipitor in particular may be contributing to the tiredness. Have you spoken to your pharmacy about your medications and side effects? Perhaps some may be interacting adversely? Pharmacies often offer home medication reviews if getting in to see them is difficult. You could call them to find out what they could offer. We don't suggest you change your medications without the advice of a doctor, however it seems getting a second opinion is required so you can get to the bottom of this. Have you had any blood tests to look at liver function etc?
Do you see a neurologist in addition to your GP? They may be able to add further expertise and advice in relation your specific situation, stroke prevention medication and side effects.
You may like to listen to our podcast on fatigue and look at our other resources on this topic.
https://enableme.org.au/Community/Podcasts/Fatigue
https://enableme.org.au/Resources/Fatigue
If you would like to discuss anything further, please don't hesitate to call us on StrokeLine on 1800 787 653 (Mon-Fri 9am-5pm).
Best wishes,
Simone (Occupational Therapist for StrokeLine)
